Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 12, NWS Los Angeles, CA

January 9, 2005Santa Barbara County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 9, 2005, 9:50 AM PST for Santa Barbara County, Ventura County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2005, 9:50 AM PST (17:50 UTC)
Expired
Jan 9, 2005, 4:00 PM PST
In force
6 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

Counties Santa Barbara County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 42 km from the middle of the area, began a volume at 17:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 5.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2005-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2005-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 091747
FFWLOX
CAC083-111-100000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
950 AM PST SUN JAN 9 2005

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  SOUTHERN SANTA BARBARA COUNTY INCLUDING THE CITY OF SANTA          
  BARBARA...THE GAVIOTA BURN AREA AND THE SANTA YNEZ RANGE           
  AND THE VENTURA COUNTY MOUNTAINS AND VALLEYS INCLUDING THE PIRU    
  AND SIMI BURN AREAS

* UNTIL 4 PM PST

* AT 945 AM PST...DOPPLER RADARS INDICATED A LARGE AREA OF           
  MODERATE RAIN ACROSS VENTURA AND SANTA BARBARA COUNTIES...WITH
  ADDITIONAL MODERATE TO LOCALLY HEAVY RAIN APPROACHING THE COAST AND 
  EXTENDING WELL OFFSHORE FROM POINT CONCEPTION. RAINFALL RATES WERE 
  AVERAGING ONE QUARTER TO ONE HALF INCH PER HOUR ACROSS THE AREA. 
  RAINFALL RATES ARE EXPECTED TO INCREASE THIS MORNING...WITH LOCAL 
  RATES UP TO ONE INCH PER HOUR LIKELY IN THE FOOTHILLS. THIS RAIN
  WILL LIKELY CAUSE ADDITIONAL FLASH FLOODING ACROSS THE AREA. 
  MUDSLIDES AND ROCKSLIDES ARE ALSO LIKELY ACROSS THE AREA. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE        
  GAVIOTA BURN AREA...THE CITY OF SANTA BARBARA...OJAI...AND         
  MOORPARK.

LAT...LON 3447 12028 3441 11952 3417 11869 3476 11893
      3482 11932 3457 12027

$$

WOFFORD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 3:30 AM PST, 6 hours 20 minutes earlier.

Area forecast discussion, Jan 9, 3:30 AM PST, 6 hours 20 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
330 AM PST SUN JAN 9 2005

SHORT TERM...
ACTIVE BAND OF WEATHER IS NOW OVER SRN CA MOSTLY FOCUSED ON VENTURA
COUNTY. SOME DYNAMICS WITH THIS AND SEVERAL LARGE THUNDERSTORMS HAVE
BEEN PRODUCED BOTH IN LOX AND SGX CWAS. RAINFALL RATES ARE HIGHEST IN
VENTURA COUNTY WITH RATES OF ABOUT A HALF INCH PER HOUR IN MANY
LOCATIONS. SRN SBA COUNTY HAS THE NEXT BEST RATES. SATELLITE IMAGRY
SUGGESTS THAT MODERATE RAINFALL RATES WILL WILL CONTINUE SOUTH OF
POINT CONCEPTION THROUGH LATE MORNING WILL HAVE TO ADD SRN SBA COUNTY.

RAINFALL WILL TAPER OFF THIS AFTERNOON AS MOISTURE BANDS FINALLY SPIN
THEMSELFS OUT. BUT THIS LULL WILL NOT LAST FOR LONG.

UPPER LOW WHICH ACTUALLY SET UP THE FLOW PATTERN THAT SPAWNED THE
DRENCHING RAIN IS GOING TO MOVE FROM OFF THE OREGON COAST DOWN THE
CALIFORNIA COAST AND THEN SWEEP ACROSS I-80 INTO RENO BY TUESDAY
AFTERNOON. A SHARP FRONT ASSOCIATED WITH THIS LOW WILL SWEEP THROUGH SRN
CA OVERNIGHT TONIGHT AND TUESDAY MORNING. ACCORDING TO THE 06Z ETA...
WHICH AGREES WELL WITH ITS PREVIOUS RUNS AND IN GENERAL HAS BEEN DOING
VERY WELL WITH THIS SYSTEM...THE FRONT WILL WILL ENTER SLO COUNTY
AROUND 8PM TONIGHT REACH THE CITY OF SBA BY 4AM TUESDAY AND THEN REACH
LAX AROUND 900 AM. RAINFALL WILL OCCUR WELL AHEAD OF THE FRONT BUT
WILL BE QUITE INTENSE WITH THE FRONT WITH RAINFALL RATES NEAR AN INCH
PER HOUR. RAINFALL AMOUNTS FROM 6PM TONGIHT TO NOON TUESDAY WILL
LIKELY RANGE FROM 1 TO 3 INCHES COASTS/VLYS AND 2 TO 5 INCHS IN THE
HIGHER TERRAIN. THIS WILL MOSTLY LIKELY EXTEND THE HYDROLOGICAL
HAZARDS INTO TUESDAY.

BIG COOLING WITH THIS SYSTEM WILL DRIVE SNOW LEVELS DOWN TO 4500 FEET
IN A HURRY AND THIS NECESSITATED A WINTER STORM WARNING FOR THE
MOUNTAINS OF SBA COUNTY. WINDS WILL ALSO TURN TO THE SOUTH AND
INCREASE THROUGH THE NIGHT. BEHIND THE FRONT THE WINDS WILL SHIFT TO
THE WEST AND THEN TO THE NORTHWEST.

SOME INSTABILTIY SHOWERS TUESDAY AFTERNOON INTO TUESDAY NIGHT BUT THEN
THE DRIER NW FLOW WILL CUT OFF THE RAIN LATER TUESDAY NIGHT.

EXTENDED...
GFS IN GOOD AGREEMENT WITH EC THROUGH 120 HOURS AND FORECAST LOOKS
DRY AND WARMER WITH NW FLOW AND AN ACTUAL RIDGE ON SATURDAY. FORECAST
A LITTLE MURKY SUNDAY AND MONDAY WITH A CUT OFF LOW MEANDERING OFF THE
COAST. WILL GO PARTLY CLOUDY WITH THIS FOR NOW AND WATCH TO SEE HOW IT
DEVELOPS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX)
WINTER STORM WARNING (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXCWFLOX).
FLOOD WARNING (SEE LAXFLWLOX).
FLASH FLOOD WARNING (SEE LAXFFWLOX).

&&

RORKE
Hazardous weather outlook, Jan 9, 6:00 AM PST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST SUN JAN 9 2005

CAZ034>041-044>047-051>054-059-087-088-101400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST SUN JAN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY
PRECIPITATION...HEAVY AT TIMES...WILL CONTINUE.

* FLASH FLOOD WARNING........SEE WGUS56 KLOX - FFWLOX FOR DETAILS *

* RIVER FLOOD WARNING........SEE WGUS46 KLOX - FLWLOX FOR DETAILS *

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WET SOUTHWESTERLY FLOW WILL PREVAIL OVER THE AREA THROUGH
EARLY TUESDAY. A TROUGH OF LOW PRESSURE OVER THE PACIFIC NORTHWEST
WILL SURGE SOUTH OVER THE EASTERN PACIFIC MONDAY AND MOVE OVER THE
AREA TUESDAY. FOLLOWING THE TROUGH PASSAGE DRIER AND COOLER AIR WILL
SPREAD OVER THE AREA TUESDAY. HIGH PRESSURE OVER THE CENTRAL PACIFIC
WILL SHIFT EAST AND PERSIST UPSTREAM. DRY NORTHWESTERLY FLOW WILL
PREVAIL OVER THE AREA THROUGH THE REMAINDER OF THE WEEK.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FORWOOD

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 10:45 PM PSTFlash Flood WarningLOXSanta Barbara, Ventura6 hr
Jan 8, 11:15 PM PSTFlash Flood WarningLOXVentura6 hr
Jan 9, 12:31 AM PSTFlash Flood WarningLOXVentura6 hr
Jan 9, 4:05 AM PSTFlash Flood WarningLOXSanta Barbara, Ventura6 hr
Jan 9, 6:00 AM PSTFlash Flood WarningLOXLos Angeles4 hr
Jan 9, 9:55 AM PSTFlash Flood WarningLOXLos Angeles6 hr
Jan 9, 2:45 PM PSTFlash Flood WarningLOXLos Angeles, Ventura6 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.